Alert archive / Mississippi / Flash Flood Warnings in 2019

Flash Flood Warning 111, NWS Jackson, MS

October 25, 2019Forrest County, Lamar County, Mississippi

NWS Jackson, MS issued this flash flood warning at Oct 25, 2019, 4:58 PM CDT for Forrest County, Lamar County, Mississippi. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 25, 2019, 4:58 PM CDT (21:58 UTC)
Expired
Oct 25, 2019, 7:00 PM CDT
In force
2 hr
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Flood severity
None

Counties Forrest County, MS, Lamar County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 10.0 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2019-10-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 376 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2019-10-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 296 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
376 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
528 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
296 m²/s²
0-3 km storm-relative helicity
353 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.5

Open this sounding in Storm Lab

The text

As transmitted.

254 
WGUS54 KJAN 252158
FFWJAN
MSC035-073-260000-
/O.NEW.KJAN.FF.W.0111.191025T2158Z-191026T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Jackson MS
458 PM CDT Fri Oct 25 2019

The National Weather Service in Jackson has issued a

* Flash Flood Warning for...
  Forrest County in southeastern Mississippi...
  Eastern Lamar County in southeastern Mississippi...

* Until 700 PM CDT.

* At 458 PM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to three inches of rain have
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Hattiesburg, Petal, West Hattiesburg, Purvis, Lumberton, Mclaurin,
  Rawls Springs, Sunrise, Macedonia and Rock Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3100 8934 3100 8935 3101 8935 3101 8942
      3098 8943 3098 8947 3100 8948 3100 8950
      3101 8951 3143 8947 3143 8914 3091 8925
      3091 8934

$$

TW

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Oct 25, 4:02 PM CDT, 56 minutes earlier.

Area forecast discussion, Oct 25, 4:02 PM CDT, 56 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
402 PM CDT Fri Oct 25 2019

.DISCUSSION...

Through Saturday...

A rather wet pattern will continue through much of the short term.
Warm front still remains close to the coast with lower to mid 70s
dewpoints remaining in this part of the state. Dewpoints have been
slowly increasing across portions of our forecast area with readings
in the mid 60s. As the low pressure system in the Gulf continues to
move north through the remainder of the afternoon and evening, this
warm front is expected to also move north, bringing a bit more
moisture and instability further inland. Models tend to agree that
this low will move north in the vicinity of the I-55 corridor this
evening and overnight. As it does, the best parameters for strong to
severe storms, including better shear profiles, will be across the
east and southeast parts of Mississippi, potentially reaching as far
west of the I-55 corridor. It is in this region where we previously
expanded both the slight and marginal risks for severe weather. The
main concern will be from damaging winds and tornadoes, coming
roughly from 3am through daybreak. A fly in the ointment may come in
how far north this more unstable air is able to go.

The other concern will be from flash flooding potential. Most
locations have seen steady moderate rain for most of the day with
around 1 to 2 inches common but some locations in the east have seen
amounts upwards of 3 inches. Another 1 to 3 inches will occur
through tonight into tomorrow before all is said and done. Some
rates will be higher/heavier rainfall in convective bands later
tonight into tomorrow and going Flash Flood Watch seems good for
now.

As the surface low deepens and moves inland, given the tightened
pressure gradient, there may be some gusty winds not associated with
more robust convection. Winds will be out of the south/southeast
during the night but will hold off adding anything to the HWO this
afternoon for this threat.

Models continue to quickly push convection out of the region by
early afternoon or perhaps even by noon. Clearly should come
gradually from west to east through the afternoon and evening.
Temperatures have been and will continue to be tricky given rain and
cloud cover. Of course with a northward advancing cold front,
temperatures will remain steady to increase overnight tonight. Highs
tomorrow will roughly be in the 60s and lower 70s. /28/

Saturday night through next week...

A cooler airmass will filter into the region Saturday night
as the surface front pushes east of the region and the upper low
ejects to the north. Some moisture will remain in the lower levels
as surface high pressure increases. Some fog will be possible
throughout the region on Sunday morning. Temperatures will be
slightly below average on Sunday as dry conditions prevail.
Monday will remain dry with temperatures closer to average as the
surface high remains parked over the area.

As with the last several forecast packages, there is still little
agreement amongst guidance moving into midweek. As a trough over
the Rockies deepens on Monday, SW upper flow will begin to
increase over the lower MS River Valley in response. As the
trough begins to migrate eastward on Tuesday, a weak disturbance
embedded in the pattern will help to push a weak front towards the
region. This is where the agreements end.

The GFS still holds on to the drier solution with only light PoPs
in the region on Wednesday into Thursday with cooler air
filtering into the region behind the front. The Euro's solution
continues to be the wetter of the two through the period as a deep
upper closed low crosses the Rockies and approaches the MS River,
keeping rain, storms, and warmer temperatures in the region
through early Friday.

We will continue to lean towards the warmer, wetter midweek
solution due to the performance of the Euro so far in this
transitional season but the forecast remains low confidence until
there is more consensus amongst guidance.

&&

.AVIATION...
18Z TAF discussion:
Not good flying weather expected through much of the TAF period.
Rain and some embedded storms will continue today and sub-VFR
ceilings and vis(most likely in the IFR to LIFR range) will also
prevail. Some storms in the east may bring gusty winds and the
threat for severe weather. Rain will continue tonight into
tomorrow, with clearing coming gradually from west to east
tomorrow afternoon. Until then, IFR to LIFR flight categories
should mostly prevail. Winds will be out of the south southeast
around 10-15kts with gusts up to 25kts. /28/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       65  68  50  71 /  85  72  12   4
Meridian      67  75  50  70 /  91  96  18   5
Vicksburg     61  65  50  71 /  91  57  12   3
Hattiesburg   69  72  50  71 /  90  82  12   4
Natchez       59  63  50  71 /  88  49  12   2
Greenville    60  64  50  68 /  96  60  12   3
Greenwood     63  68  50  69 /  96  76  12   3

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...Flash Flood Watch through Saturday afternoon for MSZ018-019-
     025>066-072>074.

LA...Flash Flood Watch through Saturday afternoon for LAZ007>009-015-
     016-023>026.

AR...Flash Flood Watch through Saturday afternoon for ARZ074-075.

&&

JPM3
Hazardous weather outlook, Oct 25, 3:27 PM CDT, 1 hour 31 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
327 PM CDT Fri Oct 25 2019

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>027-034>036-
040>042-047-060-262030-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Washington-Humphreys-Holmes-
Issaquena-Sharkey-Yazoo-Warren-Adams-
327 PM CDT Fri Oct 25 2019

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, northwest Mississippi, southwest Mississippi, and
west central Mississippi.

.DAY ONE...Tonight and Saturday

FLOODING
THREAT...Elevated
TIMING...Tonight through Saturday

Additional rainfall amounts of 1 to 3 inches with locally higher
amounts will be possible through Saturday afternoon. Flash
flooding is expected.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Saturday night through Thursday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Thursday.

MSZ028>030-032-033-037-038-043>045-048>050-053-054-059-061-062-
262030-
Montgomery-Webster-Clay-Choctaw-Oktibbeha-Attala-Winston-
Madison MS-Leake-Neshoba-Hinds-Rankin-Scott-Claiborne-Copiah-
Jefferson-Franklin MS-Lincoln-
327 PM CDT Fri Oct 25 2019

This hazardous weather outlook is for portions of central
Mississippi, east central Mississippi, north central Mississippi,
northeast Mississippi, south central Mississippi, and southwest
Mississippi.

.DAY ONE...Tonight and Saturday

FLOODING
THREAT...Elevated
TIMING...Tonight through Saturday

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Tonight

Additional rainfall amounts of 1 to 3 inches with locally higher
amounts will be possible through Saturday afternoon. Flash
flooding is expected.

(https://www.weather.gov/images/jan/graphicast/1.png)

Isolated severe storms will be possible tonight. The main concern
will be from damaging winds and a tornado cannot be ruled out.

(https://www.weather.gov/images/jan/graphicast/2.png)

.DAYS TWO THROUGH SEVEN...Saturday night through Thursday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region tonight.

MSZ031-262030-
Lowndes-
327 PM CDT Fri Oct 25 2019

This hazardous weather outlook is for portions of northeast
Mississippi.

.DAY ONE...Tonight and Saturday

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Tonight through early Saturday

FLOODING
THREAT...Elevated
TIMING...Tonight through Saturday

Additional rainfall amounts of 1 to 3 inches with locally higher
amounts will be possible through Saturday afternoon. Flash
flooding is expected.

(https://www.weather.gov/images/jan/graphicast/1.png)

Isolated severe storms will be possible tonight. The main concern
will be from damaging winds and a tornado cannot be ruled out.

(https://www.weather.gov/images/jan/graphicast/2.png)
.DAYS TWO THROUGH SEVEN...Saturday night through Thursday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region tonight
through Saturday.

MSZ039-046-052-058-262030-
Noxubee-Kemper-Lauderdale-Clarke-
327 PM CDT Fri Oct 25 2019

This hazardous weather outlook is for portions of east central
Mississippi.

.DAY ONE...Tonight and Saturday

FLOODING
THREAT...Elevated
TIMING...Tonight through Saturday

SEVERE THUNDERSTORMS
THREAT...Slight
TIMING...Mainly Tonight

Additional rainfall amounts of 1 to 3 inches with locally higher
amounts will be possible through Saturday afternoon. Flash
flooding is expected.

(https://www.weather.gov/images/jan/graphicast/1.png)

Severe storms will be possible tonight. The main concern will be
from damaging winds and tornadoes.

(https://www.weather.gov/images/jan/graphicast/2.png)

.DAYS TWO THROUGH SEVEN...Saturday night through Thursday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region tonight
through Saturday.

MSZ051-055>057-063>066-072>074-262030-
Newton-Simpson-Smith-Jasper-Lawrence-Jefferson Davis-Covington-
Jones-Marion-Lamar-Forrest-
327 PM CDT Fri Oct 25 2019

This hazardous weather outlook is for portions of central
Mississippi, east central Mississippi, south central Mississippi,
and southeast Mississippi.

.DAY ONE...Tonight and Saturday

FLOODING
THREAT...Elevated
TIMING...Tonight through Saturday

SEVERE THUNDERSTORMS
THREAT...Slight
TIMING...Tonight

Additional rainfall amounts of 1 to 3 inches with locally higher
amounts will be possible through Saturday afternoon. Flash
flooding is expected.

(https://www.weather.gov/images/jan/graphicast/1.png)

Severe storms will be possible tonight. The main concern will be
from damaging winds and tornadoes.

(https://www.weather.gov/images/jan/graphicast/2.png)

.DAYS TWO THROUGH SEVEN...Saturday night through Thursday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region tonight.

28

&&

...HAZARD LEGEND...

*FLOODING*
Extreme...Confident in significant flooding.
Significant...Significant flooding possible.
Elevated...Confident in flooding.
Limited...Flooding possible.

*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms are expected.
Moderate...Severe storms expected with significant
 severe weather possible.
Enhanced...Severe storms expected.
Slight...Severe storms possible.
Marginal...Isolated severe storms possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Tropical page...
   https://www.weather.gov/srh/tropical?office=jan
National Hurricane Center Home Page...
   https://www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR FLOODING ISSUES...

Current Watches and Warnings...
   https://www.weather.gov/jan/safe_HeavyRain

Observed Precipitation Images...
   https://www.weather.gov/jan/precipmaps

River Forecast Center...
   https://www.weather.gov/lmrfc/
Significant River Flood Outlook...
   https://www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html
Day 1 through 3 Excessive Rainfall...
   https://www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml
Excessive Rainfall Discussion...
   https://www.wpc.ncep.noaa.gov/discussions/qpferd.html
Day 1 through 7 QPF...
   https://www.wpc.ncep.noaa.gov/qpf/qpf2.shtml
QPF Discussion...
   https://www.wpc.ncep.noaa.gov/discussions/qpfpfd.html
...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

Storm Prediction Center (SPC)...
   https://www.spc.noaa.gov/
Meso Analysis...
   https://www.spc.noaa.gov/exper/mesoanalysis/
Day 1 through 3 Outlooks...
   https://www.spc.noaa.gov/products/outlook/
Storm Reports...
   https://www.spc.noaa.gov/climo/online/

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 25, 7:14 AM CDTSpecial Weather StatementJANScott, Simpson61 min
Oct 25, 8:32 AM CDTRiver Flood WarningJANNeshoba36 hr
Oct 25, 2:00 PM CDTFlash Flood WarningJANForrest, Lamar3 hr

Nearby

Flash Flood Warnings in Mississippi, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.